Accutane Linked to Bowel Disease

August 21, 2006

A new study confirms that individuals taking the acne drug Accutane (isotretinoin) face a heightened risk of developing inflammatory bowel disease (IBD), including Crohn’s and ulcerative colitis.

Since its approval by the U.S. Food and Drug Administration in 1982, Accutane has been linked to numerous cases of IBD. Until recently, however, no systematic reviews of the association had been conducted.

The First Systematic Study Researchers at the Dartmouth-Hitchcock Medical Center in New Hampshire decided to examine cases of potential Accutane-related IBD that had been reported to the FDA’s MedWatch drug safety program.

Over the course of a five-year period, the program received 85 reports of IBD attributed to Accutane use. The team of researchers used an adverse drug reaction scale to measure the probability that a case of IBD was, in fact, caused by Accutane.

The Findings Accutane was gauged to be a “highly probable” cause of IBD in approximately five percent of the cases, “probable” in nearly 70 percent, and “possible” in 27 percent. In no case was the link between Accutane and IBD graded as “doubtful.”

“Physicians and patients should be made aware of this possible association and it should be included in the already extensive consent process required before isotretinoin is prescribed,” said the report, which is published in the American Journal of Gastroenterology.

Consent involves the disclosure of Accutane risks, including the high risk of birth defects when taken during pregnancy.

Advertisements
%d bloggers like this: